Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada+Kaletra or Truvada+Viramune
Apr 6, 2008

Hi, I'm ready to start meds for first time and my Dr. has recommended two options for me. Truvada+Kaletra or Truvada+Viramune. I would like the option that has the least side effects and least toxic. I'm a little concerned with the possible psychological and liver side effects of Viramune is that warranted? What do you recommend? Thanks.

Response from Dr. DeJesus

Both of those regimens are very effective in treating HIV, but the side effects profiles are quite different.

Kaletra has been associated more with gastrointestinal side effects, such a change in bowel movements, and alterations on your lipids, such as cholesterol and triglycerides.

Viramune on the other hand has been associated with an allergic rash, which tends to occur in some patients in the first 1-2 weeks of treatment, and with liver abnormalities in also a small percentage of patients. This liver toxicity is highly dependent on your CD4 count, and tends to occur with an increased frequency if your CD4 count is > 400 cells when you start treatment with Viramune.

There are minimal, if any psychological adverse effects related to treatment with these agents. Keep in mind that these adverse effects do not occur in every patient.

If your CD4 are lower than 400 cells, and you are very concerned about adverse effects from the medications, starting Viramune and Truvada, with a close follow up after initiation of therapy may be a good option for you. But either of these regimens are going to be fairly safe and well tolerated. Good luck!



Previous
Meds Right Away?
Next
Viramune and Reyataz questions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement